A 75 year old man presented to the emergency department after a fall from standing. He arrived coherent and had been communicative several hours prior, while awaiting evaluation in the waiting room, the triage nurse noted a rapid change in his mental status. He became agitated, non-verbal, and resisted care. The triage note listed a history of atrial fibrillation treated with warfarin for several years. In addition, his medications included treatment for hypertension and hyperlipidaemia. Long-standing anxiety was also being managed with twice daily benzodiazepine use for 30 years.
The vital signs were as follows; temperature 37°C, pulse 70 bpm, respiratory rate 25 breaths per minute, blood pressure 150/90 mmHg, and a pulse oximetry of 96% on 2 L. His eyes were open, normal sized and reactive pupils were looking about the room. He had a bruise on the left temple without any bony abnormality or crepitus palpated on his face and skull. The cardiovascular examination was normal and abdomen soft.
He underwent a CT scan of his head, cervical spine x-rays and blood work up including FBC and coagulation profile. While the patient was in CT, his family arrived and related that he fell while working in the garden earlier in the day resulting in a bruise to his head, a headache and some mild confusion.
The CT scan revealed a subacute subdural haematoma. Shortly thereafter, he was increasingly agitated and began flailing aimlessly, extremities. Rapid sequence intubation was performed without issue. A warfarin induced intracranial haemorrhage protocol was initiated, but a repeat CT scan ordered several hours later revealed a non-survivable extensive intracranial haemorrhage. On discussion with the family it was decided to discontinue mechanical ventilation and the patient died later in the emergency department.